MAUDE Adverse Event Report: REFER TO SECTION H10 MSPHERE 10 CERE, 5MMX9.7CM; NEUROVASCULAR EMBOLIZATION DEVICE

REFER TO SECTION H10 MSPHERE 10 CERE, 5MMX9.7CM; NEUROVASCULAR EMBOLIZATION DEVICE
Catalog Number CSP10050030
Medical Device Problem Codes Stretched (1601); Material Twisted/Bent (2981)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 09/12/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Product complaint # (b)(4).Based on the product analysis completed on 11-jan-2019, the event now meets the required criteria for mdr reporting as a "malfunction".Information regarding patient age/date of birth, gender, weight, height, medical history, race, and ethnicity was not provided.Procode: krd/hcg.Physical manufacturer name: codman and shurtleff inc., dba depuy synthes products, inc.((b)(4)) the product lot number was not reported.Initial reporter - the customer contact information, including phone, fax, and e-mail address, was not reported.Complaint conclusion: as reported by a healthcare professional, the physician did not like the shape of coil deployment of the 1.5mm x 2cm deltapaq (cdf10015230/unk lot), 1.5mm x 3cm deltaplush 10 (cpl10015330/unk lot), and the 5mm x 9.7cm micrusphere 10 (csp10050030/unk lot) and decided to remove the coils from the patient; however, while resheathing the coils, the introducers failed to be rezipped.The coil was replaced with a same-like coil, and the procedure was completed successfully.There was no report of consequence or impact to the patient.Multiple attempts were made without success to obtain additional information.The 5mm x 9.7cm micrusphere 10 was returned for evaluation.The device was returned with the embolic coil in the green introducer.The embolic coil was seen positioned in a wave as opposed to straight and in-line with the introducer.The embolic coil was seen protruding from the translucent introducer.The length of the coil was approximately 9.7 cm, which corresponds with the length of the coil in the product description.The device was then inspected under a microscope.The embolic coil distal ball tip was present and intact.The embolic coil was seen kinked at the point of protrusion from the introducer skive.The proximal end of the embolic coil outside of the introducer was seen stretched.The articulating joint was seen intact.The distal outer sheath had not softened, indicating that the detachment process had not been initiated.There were blood markings along the inside of the introducer in the pattern of the coil.The v-notch of the resheathing tool was seen undamaged.The sterile lot number was not reported; therefore, a review of the manufacturing documentation could not be performed.The customer report of positioning difficulty could not be evaluated since positioning difficulty is specific to both procedure and situation and cannot be reproduced or tested in the failure analysis lab.However, the observed damage to the embolic coil may make it more difficult to achieve correct positioning.While the sequence of events leading to the observed damage to the coil cannot be determined based on the condition of the returned device, damage to the embolic coil typically occurs when an excessive retraction force is applied in the presence of resistance.The presence of blood in the introducer suggests that an insufficient flush was maintained.The instructions for use (ifu) states that a continuous infusion of an appropriate flush solution is required for optimal performance, and also indicates that the flush should be verified in the event of resistance.Insufficient flush allows blood to back-flow into the microcatheter, which can cause resistance.It is possible that the device was mishandled during resistance, causing the coil to protrude.The customer report of rezipping difficulty was confirmed.The embolic coil and dpu core wire protruded from the introducer skive during functional testing.Zipping functionality is verified in-process on all devices.In addition, 100% of embolic coils are inspected in-process for damage.Thus, it is unlikely that the device left the manufacturing facility with these issues.The device does not present any obvious indication of manufacturing defect or anomaly that could have contributed to the event as reported.Rezipping difficulty and positioning difficulty are known potential issues associated with the use of the device.The instructions for use (ifu) contains several cautions relating to these situations, including instructions for troubleshooting the situations should they be encountered during use.Assignment of root cause for the event remains speculative and inconclusive, based on the minimal information provided and the evidence presented by the returned device; however, it is possible that clinical and procedural/handling factors, including vessel/aneurysm characteristics, device manipulation, and device interaction, may have contributed to the reported failure and damages noted to the returned system.As part of the post market surveillance program, information from this complaint is trended for statistical signals and corrective/preventive action may be triggered at a later time.Since there was no evidence to suggest the event was related to a manufacturing or design issue, no corrective actions will be taken at this time.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.This is one of two products involved with the complaint and the associated manufacturer report numbers are 3008114965-2019-00876 & 3008114965-2019-00877.
 
Event or Problem Description
As reported by a healthcare professional, the physician did not like the shape of coil deployment of the 1.5mm x 2cm deltapaq (cdf10015230/unk lot), 1.5mm x 3cm deltaplush 10 (cpl10015330/unk lot), and the 5mm x 9.7cm micrusphere 10 (csp10050030/unk lot) and decided to remove the coils from the patient; however, while resheathing the coils, the introducers failed to be rezipped.The coil was replaced with a same-like coil, and the procedure was completed successfully.There was no report of consequence or impact to the patient.Evaluation of the returned micrusphere revealed kinking and stretching of the embolic coil.Multiple attempts were made without success to obtain additional information.

Brand Name
MSPHERE 10 CERE, 5MMX9.7CM
Common Device Name
NEUROVASCULAR EMBOLIZATION DEVICE
Manufacturer (Section D)
REFER TO SECTION H10
47709 fremont blvd
fremont CA 94538
MDR Report Key8246071
Report Number3008114965-2019-00877
Device Sequence Number11355335
Product Code HCG
UDI-Device Identifier00878528001058
UDI-Public00878528001058
Combination Product (Y/N)N
Initial Reporter CountryKS
PMA/510(K) Number
K0022420
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 10/16/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberCSP10050030
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/04/2018
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 01/11/2019
Initial Report FDA Received Date01/14/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1